World’s first in-human gene-editing treatment will tackle hemophilia
December 4, 2015
Light Therapy for Psoriasis Patients
December 4, 2015
Show all

Psoriasis Treatment May Trigger Significant Adverse Effects

A treatment for psoriasis called fumaric acid esters (FAE) has been in long use, but is now thought to be linked to Fanconi syndrome which is a dangerous kidney side effect.

A Dutch study in Clinical Kidney Journal suggests that a treatment for psoriasis and multiple sclerosis may induce a dangerous adverse effect, particularly in women. The finding is potentially important, because while treatment with fumaric acid esters (FAE) has been around for more than 40 years, it is now being used more widely in the United States, Germany, and other areas.

Study results indicate that FAEs may be associated with a higher incidence of Fanconi syndrome, which is characterized by a generalized dysfunction of the proximal renal tubules. FS can lead to a host of complications, including an impaired resorption of glucose, amino acids and phosphate. Another complication is osteomalacia, which can lead to bone fractures and bone pain. Pharmacologic agents such as tenofovir, ifosfamide, and aminoglycoside antibiotics have previously been associated with FS, but data around FAEs has been sparse.

The current study looked at cases of FS associated with FAE treatment diagnosed at two Dutch university nephrology departments, the Dutch and German national pharmacovigilance databases and six previously reported cases–11 cases in total. All 11 cases involved female patients with psoriasis. The median age at the time of onset was 38 years. Patients received long-term FAEs treatment with a median treatment duration of 60 months. Laboratory tests were typically significant for low serum levels of phosphate and uric acid, while urinalysis showed glycosuria and proteinuria.

Read Full Article: Psoriasis Treatment May Trigger Significant Adverse Effects

Comments are closed.